Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 7, 2012, 8:39 PM CDT for Lyon County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2012, 8:39 PM CDT (01:39 UTC)
- Expired
- Jul 7, 2012, 9:00 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
County Lyon County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3326 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496
WWUS83 KTOP 080139
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SAT JUL 7 2012
KSZ054-080200-
LYON-
839 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY...
THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 5 MPH
ACROSS PORTIONS OF CENTRAL LYON COUNTY. TRAINED WEATHER SPOTTERS
REPORTED THIS STORM WAS PRODUCING PEA SIZE HAIL AND STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMPORIA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
132 COULD ALSO BE AFFECTED.
&&
LAT...LON 3835 9614 3830 9618 3830 9624 3836 9626
3844 9622 3842 9614
TIME...MOT...LOC 0139Z 019DEG 6KT 3838 9619
$$ BARJENBRUCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 7, 6:08 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 7, 6:08 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 608 PM CDT SAT JUL 7 2012 ...UPDATE TO AVIATION... .DISCUSSION... FRONTAL BOUNDARY EXTENDED FROM NEAR FALLS CITY TO SOUTH OF CONCORDIA THIS AFTERNOON. A WEAK SURFACE TROUGH LAY FROM OSKALOOSA THROUGH TOPEKA AND HERINGTON. SATELLITE SHOWS CUMULUS FIELD ACROSS MUCH OF THE CWA SAVE THE NORTHWEST CORNER. DEW POINTS HAVE INCREASED BEHIND THE FRONT INTO THE LOWER 70S WHILE AREAS TO THE SOUTH HAVE MIXED OUT INTO THE 50S TO LOWER 60S. ISOLATED CONVECTION HAS DEVELOPED ACROSS SOUTHWEST AND INTO CENTRAL KANSAS AS WELL AS SOUTHWEST MISSOURI. LATEST MESO ANALYSIS SHOWS BEST CONVERGENCE FROM DODGE CITY NORTHEAST TO NEAR TOPEKA. ANOTHER AREA OF CONVERGENCE WAS NOTED FROM SOUTHWEST IOWA TO WASHINGTON COUNTY. SURFACE BASED CAPE RUNNING IN THE 1500 J/KG TO NEAR 3000 J/KG ACROSS THE AREA. 0-6KM SHEAR REMAINS WEAK. FOR THE REST OF THE AFTERNOON AND EVENING EXPECT TO SEE SCATTERED THUNDERSTORMS DEVELOP ALONG AND BEHIND THE BOUNDARIES. RUC SOUNDINGS SHOW INVERTED V SO POTENTIAL EXISTS FOR SOME ISOLATED WIND GUSTS WITH THE STEEP LAPSE RATES. THE FRONT WILL SLOWLY MOVE SOUTHEAST TONIGHT AND STALL OUT ACROSS EAST CENTRAL AND SOUTH CENTRAL KANSAS BY EARLY SUNDAY MORNING. CONVERGENCE ALONG THE BOUNDARY MAY TOUCH OFF SOME MORE CONVECTION ON SUNDAY. ALSO COULD SEE SOME REMNANTS OF HIGH PLAINS CONVECTION MOVE INTO NORTH CENTRAL KANSAS. WILL ALLOW THE HEAT ADVISORY TO EXPIRE THIS EVENING ACROSS THE AREA AS FORECAST HIGHS ON SUNDAY WILL BE IN THE UPPER 80S TO MID 90S. WILL NEED TO WATCH AREAS SOUTHEAST OF I-35 FOR POOLING OF DEW POINTS IN THE 70S WHICH IF IT OCCURS COULD PUSH THE HEAT INDEX TO AROUND 100 DEGREES. 53 POST FRONTAL AXIS OF HIGHER MOISTURE AT AND BELOW 850 MB WILL SAG SOUTHWARD THROUGH SUNDAY NIGHT AND BE MAINLY SITUATED JUST TO THE SOUTH OF THE COUNTY WARNING AREA OVER SOUTHEAST KS BY 12Z MONDAY. HOWEVER...ISOLATED/SCATTERED CONVECTION STILL POSSIBLE THROUGH THE EVENING SUNDAY MOST AREAS AND WITH MORE POSSIBLE OVERNIGHT (MAINLY SOUTHERN COUNTIES) WITH THE APPROACH OF WEAK WAVE AS UPPER FLOW TRIES TO TRANSITION TO NORTHWEST FLOW. DRIER AIR WILL THEN CONTINUE TO ADVECT INTO THE CWA THROUGH THE DAY MONDAY. ALL IN ALL...WILL CONTINUE WITH SLIGHT CHANCE OR LOWER END CHANCE POPS ACROSS MOST OF THE CWA SUNDAY NIGHT...WITH EMPHASIS ON THE EVENING AND SOUTH OF I-70...THEN CONTINUE WITH A DRY FCST ON MONDAY WITH DEEPER MOISTURE CONTINUING TO SHIFT AWAY FROM THE CWA WITH THE MAIN PUSH OF THE FRONT INTO THE SOUTHERN PLAINS. AFTER LOWS IN THE UPPER 60S AND LOWER 70S SUNDAY NIGHT...SHOULD SEE MORE COMFORTABLE HIGHS IN THE UPPER 80S NOT ONLY ON MONDAY BUT ALSO INTO TUESDAY AND WEDNESDAY AS WELL. WILL CONTINUE WITH A DRY FORECAST ON THROUGH THE REMAINDER OF THE WORK WEEK AND INTO SATURDAY AS THE AREA WILL REMAIN JUST EAST OF THE AMPLIFYING UPPER RIDGE AXIS. AS EASTERLY LLVL FLOW BECOMES MORE SOUTHEAST BY THURSDAY AND HEIGHT RISES INCREASE...SHOULD SEE TEMPS START TO INCREASE WITH HIGHS THURSDAY INTO SATURDAY BACK INTO MAINLY THE LOWER 90S...ALTHOUGH HEAT INDICES AT THIS POINT EXPECTED TO REMAIN BELOW THE CENTURY MARK. 63 && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED/SCATTERED TSRA WILL REMAIN POSSIBLE AT TERMINALS THROUGH AT LEAST 06Z. WILL WATCH FOR ADDITIONAL DEVELOPMENT TO THE WEST LATE TONIGHT. SLIGHT CHANCE FOR SCT MVFR CEILINGS TO DEVELOP BY 08Z...BUT PROBABILITY TOO LOW FOR MENTION IN FORECAST. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ010>012-021>024- 026-034>040-054>056-058-059. &&
Hazardous weather outlook, Jul 7, 7:51 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 751 PM CDT SAT JUL 7 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-090100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 751 PM CDT SAT JUL 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT...MAINLY ALONG AND SOUTH OF THE INTERSTATE 70 CORRIDOR. LOCALLY STRONG AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BLAIR
In the hours before
Special weather statement, Jul 7, 7:02 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SAT JUL 7 2012
KSZ059-080030-
ANDERSON-
702 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON COUNTY...
THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHWEST AT 10
MPH ACROSS PORTIONS OF CENTRAL ANDERSON COUNTY. DOPPLER RADAR
INDICATED...AND THE PUBLIC REPORTED THIS STORM WAS PRODUCING STRONG
WINDS OF 40 TO 50 MPH.
&&
LAT...LON 3811 9527 3806 9539 3811 9545 3820 9545
3827 9538 3829 9526 3820 9519
TIME...MOT...LOC 0001Z 026DEG 10KT 3818 9531
$$ BARJENBRUCHSpecial weather statement, Jul 7, 8:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SAT JUL 7 2012
KSZ054-080200-
LYON-
839 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY...
THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 5 MPH
ACROSS PORTIONS OF CENTRAL LYON COUNTY. TRAINED WEATHER SPOTTERS
REPORTED THIS STORM WAS PRODUCING PEA SIZE HAIL AND STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMPORIA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
132 COULD ALSO BE AFFECTED.
&&
LAT...LON 3835 9614 3830 9618 3830 9624 3836 9626
3844 9622 3842 9614
TIME...MOT...LOC 0139Z 019DEG 6KT 3838 9619
$$ BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:02 PM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| Jul 7, 10:57 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jul 7, 11:35 PM CDT | Special Weather Statement | TOP | Clay | 25 min |
| Jul 7, 11:39 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 36 min |
| Jul 8, 1:51 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Jul 8, 2:41 PM CDT | Special Weather Statement | TOP | Brown | 34 min |
| Jul 8, 3:33 PM CDT | Special Weather Statement | TOP | Douglas | 12 min |
| Jul 8, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 21 min |
| Jul 8, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 33 min |
| Jul 8, 4:41 PM CDT | Special Weather Statement | TOP | Douglas | 34 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.